Top News

Fentanyl confirmed in P.E.I.; chief health officer issues warning and safety tips

Cocaine sold to several people in Saskatoon was laced with fentanyl, which was believed to have caused two deaths and sent four others to hospital last weekend; one person is in a coma. Saskatoon police took the unusual move of naming the drug dealer, and urged anyone who purchased cocaine from that person to turn it in, no questions asked. — Stock photo
Charlottetown police recently confirmed the seizure of cocaine containing the powerful opioid fentanyl in Prince Edward Island. - 123RF Stock Photo

P.E.I.’s Chief Public Health Officer is warning Islanders of the presence of the highly potent drug fentanyl in the province.

Charlottetown Police Services confirmed the presence of fentanyl in cocaine seized recently in P.E.I.

Fentanyl is a powerful opioid that is 50-100 times stronger than morphine and has caused accidental overdoses and death in people who consume street drugs.

The provincial Department of Justice and Public Safety is working with police to reduce illegal drugs in the province.

“We want Islanders to understand the serious risks they are taking when they choose to use street drugs,” said Dr. Heather Morrison. “We are asking anyone who is going to consume street drugs – not only opioids, but any drug in pill or powdered form – to take steps to reduce the risks, including carrying naloxone and informing others who may use drugs that naloxone is available.”

Anyone can purchase a Naloxone kit without a prescription at a cost of about $50 at most P.E.I. pharmacies.

Naloxone is a life-saving medication that can temporarily reverse an opioid overdose situation. Kits are available free of charge to people who are at high risk of opioid-related overdoses, as well as their family and friends, at needle exchange programs, the provincial addictions treatment facility, Queen Street Recovery Clinic, Montague/Souris community mental health and addictions, the Provincial Corrections Centre.

Hospitals, emergency departments, provincial correctional facilities and opioid replacement clinics, EMS and police are all equipped with Naloxone.

Call 911 right away if you suspect an overdose. The sooner you call the better the chance of recovery.

An overdose might look different from one person to the next. But there are a few things you can look for if you suspect someone may have overdosed on an opioid like fentanyl. This includes slow, shallow breathing or no breathing and severe sleepiness or the person is not responsive.

The new Canadian Good Samaritan law protects people from being charged for simple drug possession.

Call 911 even if naloxone is used because it may not be enough to counteract the drugs in the person’s system - it only lasts for 20 minutes and may result in the person going into withdrawal, which is better managed by professionals.

How can I reduce my risk of overdose?

  • Don't use alone
  • Know your tolerance
  • Have a Naloxone kit with you, and know how to use it
  • Start with a small amount to check the strength
  • Do not take opioids with alcohol or other drugs (unless prescribed by your doctor)

Is there help for someone who wants to quit?

Many resources are available to Islander suffering with addition. If you need assistance, call 1-888-299-8399 (toll-free), visit  Addiction Services or speak with your health-care provider. 

Mental Health and addiction services are available throughout the province. Services continue to be enhanced and expanded as part of PEI’s Mental Health and Addiction Strategy.

Where can I get more information?

The Departments of Health & Wellness, Justice and Public Safety, Health PEI, Island EMS and local Police Services are actively monitoring the situation and working closely together on the Prince Edward Island Action Plan for Preventing Opioid-Related Overdoses and Deaths.

Recent Stories